Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 1, 2008, 4:36 PM EDT for Scott County, Tennessee. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 1, 2008, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Scott County, TN
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:10 PM EDT | TSTM WND DMG | Huntsville, TN | A FEW TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY PLATEAU ELECTRIC. |
| Jun 1, 5:40 PM EDT | TSTM WND DMG | Huntsville, TN | TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY PLATEAU ELECTRIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 012036
SVRMRX
TNC151-012130-
/O.NEW.KMRX.SV.W.0101.080601T2036Z-080601T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 530 PM EDT
* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF ONEIDA...MOVING SOUTHEAST AROUND 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ONEIDA BY 450 PM EDT...
HUNTSVILLE BY 505 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3659 8427 3650 8429 3651 8433 3647 8434
3641 8434 3639 8432 3628 8434 3617 8442
3638 8469 3642 8468 3646 8472 3661 8475
TIME...MOT...LOC 2036Z 296DEG 18KT 3649 8463
$$
DMG1 follow-up statement
000
WWUS54 KMRX 012100
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT SUN JUN 1 2008
TNC151-012130-
/O.CON.KMRX.SV.W.0101.000000T0000Z-080601T2130Z/
SCOTT TN-
459 PM EDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SCOTT COUNTY...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED JUST WEST AND SOUTH OF ONEIDA...MOVING SOUTHEAST
AROUND 20 MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
HUNTSVILLE BY 505 PM EDT...
SLICK ROCK BY 520 PM EDT...
NORMA AND SMOKEY JUNCTION BY 530 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3659 8427 3650 8429 3651 8433 3647 8434
3641 8434 3639 8432 3628 8434 3617 8442
3638 8469 3642 8468 3646 8472 3661 8475
TIME...MOT...LOC 2059Z 310DEG 17KT 3642 8453
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:42 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 1, 2:42 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUN 1 2008 .SHORT TERM...(TONIGHT AND MONDAY)...WRF-NAM HAS GENERALLY HAD THE BEST HANDLE ON THE CURRENT SITUATION AND THUS WILL TEND TO BE FAVORED. CURRENT CONVECTIVE ACTIVITY PROJECTED TO CONTINUE TO MOVE EAST AND EVENTUALLY EXIT THE AREA. HAVE CONTINUED EVENING LOW POPS TO ACCOUNT FOR ANY LINGERING PRECIP. APPEARS WEAK SURFACE BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE SOUTHERN COUNTIES TO WARRANT LOW POPS FOR TOMORROW AS IT STALLS OUT JUST SOUTH OF THE TENNESSEE BORDER. TEMPS EXPECTED TO BE NEAR CLIMO BEFORE SUBSEQUENT WARMING TREND COMMENCES. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS/ENSEMBLES GENERALLY AGREE THAT RIDGING WILL BECOME ESTABLISHED OVER MOST OF THE EASTERN CONUS THROUGH MUCH OF THE LONG TERM PERIOD. THIS SUGGESTS A TYPICAL SUMMER PATTERN WITH ABOVE CLIMO TEMPS AND WIDELY SCATTERED DIURNAL CONVECTION...MAINLY CONFINED TO THE HIGHER TERRAIN...EACH DAY. HAVE CONTINUED PREVIOUS FORECAST TREND WHICH CAPTURES THIS SCENARIO WELL. WENT WITH DRY FORECAST FOR LATE NEXT WEEKEND AS UPPER RIDGE IS PROJECTED TO BE CENTERED OVER THE SOUTHERN APPALACHIAN REGION...AND EVEN THE SCATTERED DIURNAL CONVECTION WILL LIKELY BE SUPPRESSED UNDER THIS SCENARIO. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 86 66 89 70 / 30 30 10 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 84 64 88 69 / 20 10 10 20 10 OAK RIDGE, TN 62 85 64 88 69 / 20 10 10 20 10 TRI CITIES AIRPORT, TN 57 82 61 85 66 / 20 10 10 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, Jun 1, 5:30 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT SUN JUN 1 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT SUN JUN 1 2008 /430 AM CDT SUN JUN 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FRONTAL SYSTEM APPROCHING THE SOUTHERN APPALCHIAN REGION WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA. SOME OF THE STORMS COULD BE QUIET STRONG OR SEVERE. THE MAIN THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEED TODAY.
In the hours before
Local storm report, Jun 1, 11:52 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 AM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND DMG 1 N JASPER 35.07N 85.63W
06/01/2008 MARION TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND JASPER.
&&
FERRELLSpecial weather statement, Jun 1, 12:41 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1241 PM EDT SUN JUN 1 2008 VAZ006-011700- RUSSELL- 1241 PM EDT SUN JUN 1 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL COUNTY... AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RAVEN...MOVING EAST AT 28 MPH. PEA SIZE HAIL...AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 1, 4:24 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 424 PM EDT SUN JUN 1 2008 TNZ012-013-012130- CAMPBELL-SCOTT- 424 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT SCOTT AND CAMPBELL COUNTIES THROUGH 530 PM... AT 422 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHERN SCOTT COUNTY... MOVING SOUTHEAST AROUND 25 MPH. WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PEOPLE IN SCOTT AND CAMPBELL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:03 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 42 min |
| May 31, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 64 min |
| Jun 1, 5:50 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 25 min |
| Jun 1, 6:35 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Marion | 3 hr |
| Jun 1, 7:55 AM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 50 min |
| Jun 1, 10:09 AM EDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 2 hr |
| Jun 1, 10:43 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 47 min |
| Jun 1, 1:18 PM EDT | Areal Flood Advisory | MRX | Marion | 57 min |
| Jun 1, 5:04 PM EDT | Areal Flood Advisory | MRX | Scott | 116 min |
| Jun 1, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.